Best Approximation

  • Simeon Reich
  • Alexander J. Zaslavski
Part of the Developments in Mathematics book series (DEVM, volume 34)


In Chap. 7 we study best approximation problems in a general Banach space. It is well known that best approximation problems have solutions only under certain assumptions on the space X. In view of the Lau-Konjagin result these assumptions cannot be removed. On the other hand, many generic results in nonlinear functional analysis hold in any Banach space. Therefore the following natural question arises: can generic results for best approximation problems be obtained in general Banach spaces? In this chapter we answer this question in the affirmative. To this end, we consider a new framework. The main feature of this new framework is that a best approximation problem is determined by a pair consisting of a point and a closed (convex) subset of a Banach space. We consider the complete metric space of such pairs equipped with a natural complete metric and show that for most (in the sense of Baire category) pairs the corresponding best approximation problem has a unique solution. We also provide some generalizations and extensions of this result.


Banach Space Natural Number Minimization Problem Closed Subset Weak Topology 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 42.
    Cobzas, S. (2000). Journal of Mathematical Analysis and Applications, 243, 344–356. MathSciNetCrossRefzbMATHGoogle Scholar
  2. 51.
    de Blasi, F. S., & Myjak, J. (1998). Journal of Approximation Theory, 94, 54–72. MathSciNetCrossRefzbMATHGoogle Scholar
  3. 52.
    de Blasi, F. S., Myjak, J., & Papini, P. L. (1991). Journal of the London Mathematical Society, 44, 135–142. CrossRefzbMATHGoogle Scholar
  4. 59.
    Edelstein, M. (1968). Journal of the London Mathematical Society, 43, 375–377. MathSciNetCrossRefzbMATHGoogle Scholar
  5. 84.
    Konjagin, S. V. (1978). Soviet Mathematics. Doklady, 19, 309–312. Google Scholar
  6. 87.
    Kuratowski, C., & Ulam, S. (1932). Fundamenta Mathematicae, 19, 248–251. Google Scholar
  7. 88.
    Lau, K. S. (1978). Indiana University Mathematics Journal, 27, 791–795. MathSciNetCrossRefzbMATHGoogle Scholar
  8. 93.
    Li, C. (2000). Journal of Approximation Theory, 107, 96–108. MathSciNetCrossRefzbMATHGoogle Scholar
  9. 138.
    Reich, S., & Zaslavski, A. J. (2001). Topological Methods in Nonlinear Analysis, 18, 395–408. MathSciNetzbMATHGoogle Scholar
  10. 143.
    Reich, S., & Zaslavski, A. J. (2002). Nonlinear Functional Analysis and Applications, 7, 115–128. MathSciNetzbMATHGoogle Scholar
  11. 147.
    Reich, S., & Zaslavski, A. J. (2003). Journal of Nonlinear and Convex Analysis, 4, 165–173. MathSciNetzbMATHGoogle Scholar
  12. 151.
    Reich, S., & Zaslavski, A. J. (2004). Nonlinear Analysis Forum, 9, 135–152. MathSciNetzbMATHGoogle Scholar
  13. 173.
    Stechkin, S. B. (1963). Revue Roumaine de Mathématiques Pures Et Appliquées, 8, 5–13. zbMATHGoogle Scholar
  14. 180.
    Zaslavski, A. J. (2001). Calculus of Variations and Partial Differential Equations, 13, 265–293. MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  • Simeon Reich
    • 1
  • Alexander J. Zaslavski
    • 1
  1. 1.Department of MathematicsTechnion-Israel Institute of TechnologyHaifaIsrael

Personalised recommendations